Alert archive / Iowa / River Flood Warnings in 2010
River Flood Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jan 24, 2010, 6:19 AM CST for Wapello County, Iowa. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2010, 6:19 AM CST (12:19 UTC)
- Expired
- Jan 24, 2010, 8:33 PM CST
- In force
- 14 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River near Eddyville (EDYI4).
- Action stage
- 60 ft
- Minor stage
- 63 ft
- Moderate stage
- 68 ft
- Major stage
- 70 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
098 WGUS43 KDMX 241219 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 619 AM CST SUN JAN 24 2010 ...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD WARNING... .RECENT SNOW MELT AND RAIN HAS LED TO MINOR FLOODING ON THE DES MOINES RIVER. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-251219- /O.NEW.KDMX.FL.W.0002.100124T1219Z-100125T2144Z/ /EDYI4.1.ER.100124T1201Z.100124T1800Z.100124T2144Z.NR/ 619 AM CST SUN JAN 24 2010 ...FLOOD WARNING IN EFFECT UNTIL LATE THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE DES MOINES RIVER NEAR EDDYVILLE...OR FROM CEDAR CREEK NEAR TRACY...TO MIDDLE AVERY CREEK NEAR CHILLICOTHE. * UNTIL LATE THIS AFTERNOON. * AT 5:00 AM SUNDAY THE STAGE WAS 60.9 FEET...AND RISING. * FLOOD STAGE IS 61 FEET. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE RISING TO 61.7 FEET MIDDAY TODAY. FALL BELOW FLOOD STAGE LATE THIS AFTERNOON. $$
2 follow-up statements
759 WGUS83 KDMX 241547 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 947 AM CST SUN JAN 24 2010 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-251547- /O.EXT.KDMX.FL.W.0002.000000T0000Z-100126T0500Z/ /EDYI4.3.ER.100124T1120Z.100124T1800Z.100125T0500Z.NR/ 947 AM CST SUN JAN 24 2010 ...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING... THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER NEAR EDDYVILLE...OR FROM CEDAR CREEK NEAR TRACY...TO MIDDLE AVERY CREEK NEAR CHILLICOTHE. * UNTIL LATE THIS EVENING. * AT 9:00 AM SUNDAY THE STAGE WAS 60.6 FEET...AND FALLING. * FLOOD STAGE IS 61 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE RISING TO 62.5 FEET MIDDAY TODAY. FALL BELOW FLOOD STAGE LATE THIS EVENING. $$ IAC123-125-251547- /O.EXT.KDMX.FL.W.0001.000000T0000Z-100126T0138Z/ /BSSI4.1.ER.100124T0643Z.100124T1500Z.100125T0138Z.NO/ 947 AM CST SUN JAN 24 2010 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK NEAR BUSSEY...OR FROM THE NORTH CEDAR CREEK...TO THE DES MOINES RIVER. * UNTIL THIS EVENING. * AT 9:15 AM SUNDAY THE STAGE WAS 19.1 FEET...AND RISING. * FLOOD STAGE IS 18 FEET. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FORECAST...FALL BELOW FLOOD STAGE THIS EVENING. $$
910 WGUS83 KDMX 250233 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 833 PM CST SUN JAN 24 2010 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-250303- /O.CAN.KDMX.FL.W.0002.000000T0000Z-100126T0500Z/ /EDYI4.N.ER.100124T1120Z.000000T0000Z.000000T0000Z.NR/ 833 PM CST SUN JAN 24 2010 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE DES MOINES RIVER NEAR EDDYVILLE...OR FROM CEDAR CREEK NEAR TRACY...TO MIDDLE AVERY CREEK NEAR CHILLICOTHE. * AT 8:00 PM SUNDAY THE STAGE WAS 59.9 FEET...AND FALLING. * FORECAST...CREST BELOW FLOOD STAGE WITH A STAGE OF 60.7 FEET AFTER MIDNIGHT TONIGHT. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:40 AM CST, 39 minutes earlier.
Area forecast discussion, Jan 24, 5:40 AM CST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CST SUN JAN 24 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... UPPER SYSTEM WILL PASS THROUGH EASTERN IOWA THIS MORNING AS IT LIFT NORTHWARD INTO WISCONSIN. CURRENTLY...PCPN HAS INCREASED ON BACKSIDE OF SFC LOW WHERE DEFORMATION IS OCCURRING IN THE MID LEVELS. PCPN HAS REMAINED RAIN...BUT DYNAMIC COOLING HAS PULLED TEMPERATURES TO NEAR FREEZING AND MAY BEGIN TO MIX WITH SNOW IN THE NEXT HOUR OR TWO. HAVE UPDATED THE GRIDS FOR THIS POTENTIAL AND HAVE GONE WITH RAIN/SNOW MIX IN THE FAR EAST THROUGH 15Z THIS MORNING. THEREAFTER...SYSTEM SHOULD PULL TO THE NORTHEAST WITH PCPN ENDING. FARTHER WEST...SUBSIDENCE AND DRIER AIR WILL LEAD TO SOME CLEARING WEST OF INTERSTATE 35 THIS MORNING WITH SOME SUNSHINE EXPECTED FOR THE FIRST TIME IN ABOUT A WEEK. HOWEVER...ANY SUN WILL BE ACCOMPANIED BY BRISK NORTHWEST WINDS AS STRONG CAA MOVES INTO THE STATE. TEMPS WILL BE HARD PRESSED TO CLIMB MUCH TODAY AS 850MB TEMPS FALL BY 5-10C ACRS THE STATE. THE PARTIAL CLEARING IN THE WEST WILL BE QUICKLY REPLACED BY STATUS BY AFTERNOON WITH AN INCREASING THREAT OF SOME SNOW SHOWERS AS UPPER LOW DIVES SOUTHEAST FROM THE DAKOTAS. .LONG TERM /TONIGHT THROUGH SATURDAY/... SECONDARY SYSTEM TO ARRIVE TONIGHT ACROSS THE REGION AS NO MAJOR CHANGES TO PREVIOUS THINKING. WITH 2 SHORT WAVES EMBEDDED IN THE FLOW UPSTREAM OF IOWA...WE WILL SEE PERIODS OF LIGHT SNOW TONIGHT AND MONDAY...EXTENDING INTO EARLY TUESDAY EAST. QPF AMOUNTS ARE RATHER LIGHT AND WITH LESS ABOUT A TENTH OF AN INCH OF TOTAL QPF EXPECTED THROUGH THE ENTIRE EVENT...EVEN HIGH SNOW RATIOS WILL YIELD BETWEEN 1 AND 2 INCHES AT MOST OF NEW SNOWFALL IN 36 HOURS. THE LARGER ISSUE FOR TONIGHT AND MONDAY WILL BE THE INCREASING WIND FIELDS ACROSS THE AREA. STEEPENING LAPSE RATES AND A GROWING BOUNDARY LAYER ON MONDAY WILL ALLOW FOR DEEPER MIXING FROM 15Z THROUGH 00Z TUESDAY. CURRENT SOUNDINGS SUGGEST ADVISORY CRITERIA WINDS BEGINNING ABOUT 12Z TO 15Z MONDAY MORNING AND CONTINUING TO ABOUT 03Z TUESDAY. LOOKING AT THE SOUNDINGS SUGGESTS NORTHERN SECTIONS MAY SEE WINDS GUSTING TO NEAR 50 MPH AT TIMES WITH 45 MPH GUSTS COMMON ACROSS MUCH OF THE REST OF THE FORECAST AREA. WITH EXPECTED PERIODS OF LIGHT SNOW...BLUSTERY...WINTRY CONDITIONS WILL RETURN TO THE REGION. MONDAY STILL SHOWS FALLING TEMPS FOR THE DAY TIME HOURS ONCE THE MIXING BEGINS IN EARNEST. THE REMAINDER OF THE WEEK IS SEES COLDER TEMPS AS PER PREVIOUS PACKAGES. THE GFS IS TRENDING AWAY FROM THE OTHER MED RANGE MODELS WITH A MIDWEEK STORM DROPPING SOME LIGHT SNOW OVER THE AREA ON WED...WHILE THE GEM AND EURO KEEP THE SYSTEM MAINLY SOUTH OF US AND SLOWER. HAVE INTRODUCED A SLIGHT CHANCE OF SNOW WED NIGHT ACROSS THE SOUTH...OTHERWISE HAVE KEPT THE MIDWEEK DRY FOR NOW. TOWARD WEEKS END ANOTHER ATTIC BOUNDARY LOOKS TO BE DROPPING INTO THE GREAT LAKES AND PLAINS. BOTH THE GEM AND EURO KEEP THE COLD AIR NEARER THE POLAR VORTEX OVER QUEBEC WHILE THE GFS IS MUCH FARTHER WEST WITH THE LOW AND CONSEQUENTLY DRIVES THE COLD AIR INTO CENTRAL IOWA. ATTM...FEEL THE GFS IS OVERDONE AND TOO FAR WEST...AND HAVE LESS CONFIDENCE IN IT FOR NOW GIVEN LACK OF CONSENSUS WITH THE PREVIOUS SYSTEM ONLY ONE DAY PRIOR. THOUGH LATE WEEK AND EARLY WEEKEND IS LOOKING COLDER BASED ON ANY MODEL...THE LESS COLD SOLNS OF THE GEM AND EURO LOOK MORE APPROPRIATE FOR NOW. .AVIATION... 24/12Z...SFC LOW WILL CONTINUE TO PULL INTO WISCONSIN TODAY WITH TIGHTENING PRESSURE GRADIENT ACRS IA. SFC WINDS FROM THE NORTHWEST WILL BE MODERATE TO STRONG TODAY AND TONIGHT AS GRADIENT REMAINS FIRM. WL SEE SOME VFR CIGS ACRS WESTERN IA THIS MORNING AS LOW STATUS EXITS TO THE EAST. HOWEVER...INCREASING COLD ADVECTION AS SECONDARY UPPER SYSTEM HEADS TOWARDS WL LEAD TO STRATUS FILLING BACK IN ACRS THE ENTIRE STATE DURING THE AFTERNOON. WIDESPREAD MVFR CIGS ARE THEN FORECAST OVERNIGHT ALONG WITH SCATTERED SNOW SHOWERS ACRS IA. VSBYS WL LIKELY BE VFR EXCEPT AROUND SNOW SHOWERS AND AREAS OF BLOWING SNOW. .HYDROLOGY... THE LACK OF EXPECTED QPF HAS LESSENED THE THREAT OF FLOODING FOR MOST OF THE AREA...THOUGH A FEW AREAS AS OF LATE SATURDAY NIGHT HAVE REPORTED MINOR FLOODING DUE TO PONDING AND MELTING OF SNOW. RUNOFF FROM THE CRUSTED SNOW FIELDS WILL STILL CAUSE WITHIN BANK RISES IN RIVERS AND STREAMS AND A FEW STREAMS MAY GO INTO FLOOD. LOCALIZED FLOODING IS ALSO STILL A POSSIBILITY. THOUGH THE RAIN HAS ENDED...THERE IS STILL MELTING OCCURRING EVEN LATE SATURDAY NIGHT AS TEMPERATURES REMAIN ABOVE FREEZING OVER ALL OF CENTRAL IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...REV AVIATION...COGIL HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Jan 24, 5:30 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CST SUN JAN 24 2010 IAZ004>007-015>017-023>028-037>039-050-251130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY- BLACK HAWK-TAMA- 530 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS RETURN TO THE REGION LATE TONIGHT AND MAY GUST TO NEAR 45 MPH TOWARD SUNRISE MONDAY WEST OF INTERSTATE 35. ALONG WITH THE WIND LIGHT SNOW UP TO AN INCH MAY CAUSE SOME OCCASIONAL VISIBILITY ISSUES OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS MAY GUST TO NEAR 50 MPH AT TIMES NORTH OF HIGHWAY 20. ALONG WITH THE WIND LIGHT SNOW UP TO AN INCH MAY CAUSE SOME OCCASIONAL VISIBILITY ISSUES THROUGH THE DAY AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF STRONG WINDS AND POOR VISIBILITIES WOULD BE APPRECIATED. IAZ033>036-044>049-057>062-070>073-081>086-092>097-251130- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 530 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS MAY GUST TO NEAR 45 MPH AT TIMES FROM MID MORNING MONDAY THROUGH LATE MONDAY EVENING. ALONG WITH THE WIND LIGHT SNOW UP TO AN INCH MAY CAUSE SOME OCCASIONAL VISIBILITY ISSUES THROUGH THE DAY AND EVENING HOURS MAINLY NORTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF STRONG WINDS AND POOR VISIBILITIES WOULD BE APPRECIATED. IAZ074-075-251130- MARION-MAHASKA- 530 AM CST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAINFALL AND SNOW MELT HAVE COMBINED TO PUSH SOME AREA CREEKS AND STREAMS TO NEAR OR ABOVE BANKFULL. A RIVER FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS MAY GUST TO NEAR 45 MPH AT TIMES FROM MID MORNING MONDAY THROUGH LATE MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF ANY STRONG WINDS WOULD BE APPRECIATED. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 8:24 PM CST | Areal Flood Advisory | DMX | Wapello | 6 hr |
| Jan 23, 9:21 PM CST | River Flood Warning | DMX | Mahaska, Marion | 24 hr |
| Jan 24, 3:28 PM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 29 more | 33 hr |
Nearby
River Flood Warnings in Iowa, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.